Mississippi, 2008

Flash Flood and Damaging Winds in Mississippi, July 27, 2008

July 27, 2008 · NWS JAN · 18 events in 12 counties and zones

As the temperature reached the triple digits across the area and humidity remained high, scattered to numerous showers and thunderstorms developed across the region in the afternoon. The high temperatures and humidity resulted in a very unstable environment and several thunderstorms became severe and produced damaging winds.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$141,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

As the temperature reached the triple digits across the area and humidity remained high, scattered to numerous showers and thunderstorms developed across the region in the afternoon. The high temperatures and humidity resulted in a very unstable environment and several thunderstorms became severe and produced damaging winds. These storms dove southward as they evolved along and east of the Interstate 55 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 27, 9:21 AM CST, 3 hours 3 minutes earlier.

Area forecast discussion, Jul 27, 9:21 AM CST, 3 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
1021 AM CDT SUN JUL 27 2008

.DISCUSSION...HOT CONDITIONS ARE EXPECTED ACROSS THE FORECAST AREA
ONCE AGAIN TODAY...WITH LOCATIONS ALONG AND WEST OF INTERSTATE 55
EXPECTED TO EQUAL AND IN SOME CASES SURPASS THE CENTURY MARK.  THIS
ON TOP OF DEW POINTS EXPECTED TO MIX OUT INTO THE UPPER 60S AND
LOWER 70S...WILL LEAD TO HEAT INDICES GENERALLY IN THE MID 100S AREA
WIDE.

AN UPPER LEVEL DISTURBANCE IS IN THE PROCESS OF WORKING ITS WAY
EAST SOUTHEAST ACROSS THE MID SOUTH THIS MORNING.  THE AIRMASS OVER
THE AREA TODAY IS QUITE A BIT WARMER AND DRIER THAN THAT OF
YESTERDAY...WHICH WOULD TEND TO MAKE IT A LITTLE TOUGHER TO SUPPORT
WIDESPREAD CONVECTION.  RADAR ALSO CONFIRMS THIS AS A FEW SHOWERS
HAVE TRIED TO POP UP OVER SOUTHEAST ARKANSAS...BUT HAVE REALLY
STRUGGLED TO MAINTAIN THEMSELVES.

WHEN COMPARING THE OBSERVED 12Z KJAN SOUNDING TO THE GFS BUFR
SOUNDINGS...THE OBSERVED SOUNDING SHOWED A GOOD BIT MORE MOISTURE
PRESENT OVER THE AREA THAN THAT OF THE GFS SOUNDING.  THEN ON THE
OTHER HAND...WHEN COMPARING THE OBSERVED SOUNDING TO THE NAM
SOUNDINGS...THE NAM IS OVER ESTIMATING THE MOISTURE OVER THE AREA
HENCE ITS WETTER SOLUTION.

WITH ALL THAT SAID...BASED OFF OF WHATS BEING OBSERVED OUT THERE
IM NOT IMPRESSED WITH RAIN CHANCES OVER THE AREA.  BUT WITH THE
DISTURBANCE TO THE NORTH AND SOME SHOWER ACTIVITY TRYING TO POP UP
ACROSS SOUTHEAST ARKANSAS...MY THINKING IS THAT THERE IS AT LEAST
ENOUGH MOISTURE FOR CONVECTION TO TRY AND INITIATE...BUT IT SHOULD
STRUGGLE TO MAINTAIN ITSELF IN THIS WARMER DRIER AIRMASS.
THEREFORE...ILL UP POPS ACROSS THE NORTH TO AT LEAST 10% TO ACCOUNT
FOR ANYTHING THAT DOES TRY TO POP UP.

OTHER THAN THAT...ALONG WITH SOME MINOR ADJUSTMENTS TO THE HOURLY
GRIDS BASED ON CURRENT TRENDS...THE REMAINING ELEMENTS OF THE
FORECAST LOOK GOOD.  THUS NO MAJOR CHANGES TO THE FORECAST WILL BE
MADE AT THIS TIME.

UPDATED PRODUCTS WILL BE OUT SHORTLY. /19/

&&

.AVIATION...ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN
THE VICINITY OF GLH...GWO...GTR...AND HBG THIS AFTERNOON. VFR
CONDITIONS WILL PREVAIL ELSEWHERE.  WARMER LOW LEVEL TEMPS MOVING IN
FROM THE W/NW TODAY SHOULD ALLOW TEMPS TO CLIMB EVEN HIGHER TODAY.
THIS WILL LIKELY CAUSE DIURNAL CUMULUS TO FORM LATER BETWEEN 17-19Z
AND BE BASED FROM 6-8 KFT. A WARM NIGHT IS EXPECTED UNDER CLEAR
SKIES AND THE RESULTING SURFACE DEW POINT DEPRESSIONS SHOULD HINDER
ANY FOG/MIST DEVELOPMENT. /22/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...HEAT ADVISORY UNTIL 7 AM CDT TUESDAY FOR MSZ018-019-025>066-
     072>074.

LA...HEAT ADVISORY UNTIL 7 AM CDT TUESDAY FOR LAZ007>009-015-016-
     023>026.

AR...HEAT ADVISORY UNTIL 7 AM CDT TUESDAY FOR ARZ074-075.

&&

19/22
Hazardous weather outlook, Jul 27, 3:44 AM CST, 8 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
444 AM CDT SUN JUL 27 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
280945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
444 AM CDT SUN JUL 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A HEAT ADVISORY IS IN EFFECT FOR THE ENTIRE OUTLOOK AREA TODAY
THROUGH MONDAY NIGHT. ACTUAL HIGH TEMPERATURES WILL RANGE FROM 98 TO
101 DEGREES THIS AFTERNOON. THE HEAT COMBINED WITH HIGH HUMIDITY
LEVELS WILL LEAD TO HEAT INDICES BETWEEN 104 AND 108 DEGREES. THE
HOTTEST CONDITIONS WILL BE ALONG AND WEST OF INTERSTATE 55.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

HOT CONDITIONS CAN BE EXPECTED FOR THE ENTIRE OUTLOOK AREA THROUGH
THE MIDDLE OF THE WORK WEEK. HIGH TEMPERATURES WILL RANGE FROM 99 TO
103 DEGREES MONDAY THROUGH WEDNESDAY...RESULTING IN HEAT INDICES
AROUND 105 DEGREES EACH DAY. IN ADDITION...OVERNIGHT LOWS WILL ONLY
DROP INTO IN THE MID 70S...ESPECIALLY OVER THE WEST. DUE TO THIS A
HEAT ADVISORY HAS BEEN EXTENDED TILL TUESDAY MORNING BUT WILL NEED TO
BE EXTENDED INTO TUESDAY AND PROBABLY THROUGH WEDNESDAY.

OTHERWISE THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

CME/CAB

In the hours before

Special weather statement, Jul 27, 12:04 PM CST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
104 PM CDT SUN JUL 27 2008

MSZ018-271815-
BOLIVAR MS-
104 PM CDT SUN JUL 27 2008

...STRONG THUNDERSTORM OVER NORTHERN BOLIVAR COUNTY...

A STRONG THUNDERSTORM CAPABLE OF PRODUCING 40 TO 50 MPH WINDS WAS
LOCATED 3 MILES NORTHEAST OF DEESON AT 104 PM CDT...MOVING EAST AT 14
MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS STORM.

PEOPLE IN NORTHEASTERN BOLIVAR COUNTY SHOULD MONITOR THIS STORM
CLOSELY.

MME

The radar

The Memphis radar (KNQA), 168 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 1 strong wind, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Sunflower

When
July 27, 12:24 PM CST
Where
Sunflower County, Parchman
Measured
65 kt (75 mph) estimated gust
Property damage
$55,000
Reported by
Law Enforcement
Coordinates
33.920, -90.500

A few power poles were snapped on the grounds of the state penitentiary.

Thunderstorm Wind, Grenada

When
July 27, 1:42 PM CST
Where
Grenada County, 2.14 mi NNE of Glenwild to 1.56 mi ENE of Glenwild
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.729, -89.757

Several trees were blown down on Grant and McCormick roads.

Thunderstorm Wind, Grenada

When
July 27, 1:45 PM CST
Where
Grenada County, 0.57 mi E of Grenada
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
33.780, -89.810

A few trees were blown down around Grenada.

Thunderstorm Wind, Carroll

When
July 27, 2:00 PM CST
Where
Carroll County, 5.92 mi ESE of Jefferson
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.610, -89.800

Several trees and power lines were blown down across the northeast portion of the county.

Strong Wind, Scott

When
July 27, 2:01 PM CST
Where
Scott forecast zone
Measured
39 kt (45 mph) estimated gust
Property damage
$2,000
Reported by
Newspaper
Coordinates
32.406, -89.538 (the zone’s center; the record gives no point)

One large limb took down a power line at the intersection of Second Avenue and Woodland Drive.

Thunderstorm Wind, Scott

When
July 27, 2:19 PM CST
Where
Scott County, 2.14 mi E of Hillsboro
Measured
54 kt (62 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.446, -89.484

A couple trees were blown along Highway 35 and Old Hillsboro Road.

Thunderstorm Wind, Oktibbeha

When
July 27, 2:56 PM CST
Where
Oktibbeha County, 0.98 mi NNW of Sturgis to 0.69 mi S of Sturgis
Measured
65 kt (75 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
33.362, -89.058

Numerous trees were blown down along with several power poles snapped along Sturgis-Maben Road and around Sturgis.

Thunderstorm Wind, Rankin

When
July 27, 3:10 PM CST to 3:13 PM CST
Where
Rankin County, 3.34 mi NNW of Rook Hill to 0.74 mi NE of Rook Hill
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
32.223, -89.957

A few trees were blown down along with numerous large limbs and tree debris across Highway 18.

Thunderstorm Wind, Leake

When
July 27, 3:14 PM CST
Where
Leake County, 1.94 mi SW of Conway
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.831, -89.605

A few trees were blown down off Conway Road.

Thunderstorm Wind, Leake

When
July 27, 3:35 PM CST
Where
Leake County, 0.12 mi SSE of Freeny
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.699, -89.479

A few trees were blown down off Freeny Road.

Thunderstorm Wind, Kemper

When
July 27, 3:48 PM CST
Where
Kemper County, 1.11 mi NNE of Damascus
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.684, -88.821

A couple of trees were blown down off Smith Galloway Road.

Thunderstorm Wind, Madison

When
July 27, 3:54 PM CST
Where
Madison County, 2.31 mi NE of Turnetta
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.641, -89.969

Three trees were blown down off Old Sharon Road.

Thunderstorm Wind, Neshoba

When
July 27, 4:00 PM CST
Where
Neshoba County, 2.13 mi NNW of House
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.659, -89.013

Several trees were blown down near the House Community.

Thunderstorm Wind, Scott

When
July 27, 4:00 PM CST
Where
Scott County, 0.58 mi E of Ludlow to 1.01 mi WSW of Ludlow
Measured
68 kt (78 mph) estimated gust
Property damage
$12,000
Reported by
Emergency Manager
Coordinates
32.570, -89.710

Several trees were blown down and the top of a horse barn was blown off. The damaged barn was on Doe Webb Road.

Thunderstorm Wind, Copiah

When
July 27, 4:03 PM CST to 4:06 PM CST
Where
Copiah County, 0.91 mi SE of Hazlehurst to 1.12 mi NE of Gallatin
Measured
55 kt (63 mph) estimated gust
Reported by
Broadcast Media
Coordinates
31.860, -90.390

Several trees were blown down, some in Hazlehurst and a few more just west of town.

Thunderstorm Wind, Neshoba

When
July 27, 4:04 PM CST
Where
Neshoba County, 1.16 mi W of Ocobla
Measured
55 kt (63 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
32.750, -89.050

A shed was damaged.

Thunderstorm Wind, Lauderdale

When
July 27, 4:45 PM CST to 4:47 PM CST
Where
Lauderdale County, 2.38 mi NNE of Complete to 0.68 mi NNE of Marion
Measured
53 kt (61 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.410, -88.710

Several trees were blown down, one tree took down a power line on Dale Road.

Flash Flood, Lauderdale

When
July 27, 5:25 PM CST to 6:00 PM CST
Where
Lauderdale County, 2.89 mi W of Marion to 1.69 mi SSE of Bailey
Cause
Heavy Rain
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
32.426, -88.699

Locally heavy rain, between 2 and 4 inches, fell quickly across areas just north of Meridian. The heavy rain led to a portion of Highway 493 covered with water and mud.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, July 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126373, 126376, 126374, 126378, 127257, 127227, 127263, 127268, 127280, 127282, 127306, 127287, 127308, 127310, 127312, 127307, 127314, 127315.